Alert archive / Iowa / Flash Flood Warnings in 2010

Flash Flood Warning 44, NWS Quad Cities, IA

July 22, 2010Buchanan County, Delaware County, Iowa

NWS Quad Cities, IA issued this flash flood warning at Jul 22, 2010, 8:07 PM CDT for Buchanan County, Delaware County, Iowa. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2010, 8:07 PM CDT (01:07 UTC)
Expired
Jul 23, 2010, 4:00 AM CDT
In force
8 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties Buchanan County, IA, Delaware County, IA

The radar

The Quad Cities radar (KDVN), 127 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2010-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2664 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2010-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2664 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1076 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
1.5
Supercell composite
9.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 3:00 PM CDT, 5 hours 7 minutes earlier.

Area forecast discussion, Jul 22, 3:00 PM CDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 PM CDT THU JUL 22 2010

.DISCUSSION...
TONIGHT AND FRIDAY...WATCHING CONVERGENT LINE FROM JUST NORTH OF
OMA...TO 25 MILES SOUTH OF MASON CITY...AND TO EAST OF DECORAH FOR
THUNDERSTORM DEVELOPMENT OVER THE NEXT FEW HOURS. THIS AREA ON EDGE
OF A HIGH SBCAPE AIR MASS AND MAY BE GETTING READY TO EXPLODE WITH
STRONG TO SVR CONVECTION. MSAS INDICATED PRESSURE FALLS INCREASING
AREA AND LLVL MOISTURE CONVERGENCE SUGGEST THE OMA TO SOUTH MASON
CIT AREA PRIME FOR DEVELOPMENT. THE RESULTANT DEVELOPMENT SHOULD
THEN PROPAGATE EAST-SOUTHEAST FEEDING ON THE RICH THTA-E IN-FEED AND
IMPACT THE NORTHERN THIRD TO HALF OF THE DVN CWA FROM LATE AFTERNOON
AND WELL INTO THE EVENING. THE LATEST RUC GUIDANCE ACTUALLY LOOKS
LIKE IT MAY HAVE A HANDLE ON THE DEVELOPING SITUATION AND WILL
GENERALLY FOLLOW IT IN THE NEAR TERM FOR TONIGHT. CONVECTIVE
PARAMETERS SUGGEST THAT THE PRIMARY SVR THREAT WILL COME FROM BOWING
LINE SEGMENTS PRODUCING 60-70 MPH WINDS AGAIN IN AREAS MAINLY ALONG
AND NORTH OF I80 THROUGH 05Z FRI. 1 INCH HAIL SECONDARY AND BEST
LLVL WIND SHEAR FOR TORNADOES MAY BE JUST TO THE NORTH OF THE DVN
CWA THIS EVENING. BESIDES THE SVR THREAT...LOCALLY HEAVY RAIN BY
STORMS FEEDING ON AN 2+ INCH PW AIR MASS A GOOD BET WITH RATES AT 2+
INCHES AN HOUR POSSIBLE. WILL ISSUE A FLASH FLOOD WATCH AREAS IN AND
NEAR THE ZONE THAT RECEIVED LOCALLY HEAVY RAIN THIS MORNING/ROUGHLY
THE NORTHERN 2 TIERS OF DVN CWA COUNTIES/...WITH THE INDEPENDENCE
THROUGH THE DUBUQUE AREAS THE MOST SENSITIVE. WILL TAPER OFF TO CHC
POPS AFTER MIDNIGHT AS THE CONVECTION EITHER MOVES OUT OF THE CWA OR
WANES INTO EARLY FRI MORNING. WITH HEATING AND SFC DPT INCREASE...
HAVE EXPANDED THE HEAT ADVISORY IN BOTH AREA AND TIME. WILL EXPAND
TO ANOTHER TIRE OF COUNTIES NORTH...AND EXTEND EXPIRATION TIME
THROUGH FRI EVENING/00Z SAT. MUCH WILL DEPEND ON CONVECTIVE DEBRIS
LIMITATIONS ON FRI...BUT ENOUGH HEATING WITH MID TO UPPER 70 DPTS TO
FUEL ADVISORY CRITERIA AT LEAST ALONG AND SOUTH OF I80 THROUGH FRI
AFTERNOON. OVERNIGHT LOWS MAY STAY IN THE UPPER 70S IN AREAS THAT DO
NOT GET RAIN COOLED T-STORM OUTFLOW. WITH ANOTHER INCOMING VORT OR
MCV AND REMNANT OUTFLOW BOUNDARIES PROBABLY POLLUTING THE
LANDSCAPE...WILL BLANKET THE CWA WITH MODERATE TO HIGH CHC POPS FOR
NOW ON FRI WITH THE AFTERNOON BECOMING THE PRIME CONVECTIVE WINDOW
AGAIN IN CAPE-BUILDING HEATING.      ..12..

.LONG TERM...FRIDAY NIGHT THROUGH NEXT THURSDAY...
...ROUNDS OF SHOWERS AND THUNDERSTORMS INTO LATE SATURDAY...SOME
STORMS POSSIBLY SEVERE WITH FRONTAL PASSAGE MAIN ISSUE...

OVERVIEW...INITIALIZATION AND VERIFICATION BELOW AVERAGE DUE TO
MISSING OF OUTFLOW BOUNDARY TO REFIRE CONVECTION LATE THIS PM.
BESIDES THIS...VERIFICATION SUPPORTS A BLEND OF GFS AND HI-RES ECMWF
WITH MINOR FORCING AND THERMAL INPUTS FROM 80 KM NAM-WRF DAYS 2-3.
LINGERING QUESTION IS CHANCE OF PRECIPITATION MAINLY MONDAY WITH
WEAK WAVE.

FRIDAY NIGHT AND SATURDAY...COMPLEX SITUATION WITH MCS FRIDAY NIGHT
TO MOVE ACROSS AREA...MAINLY NORTH 1/2 TO 2/3 AREA WITH LOCALLY HEAVY
RAIN AND ISOLATED STRONG WINDS.  THEN...FRONT WILL PASS ACROSS AREA
MID TO LATE SATURDAY PM WITH STORMS RE-FIRING WITH EARLIER OUTFLOW
BOUNDARIES KEY TOWARD DETERMINING MAGNITUDE AND RISK OF SEVERE
WEATHER. THIS IS THE MAIN CONCERN FOR LATER SHIFTS.  LOCALS TOOLS AND
TECHNIQUES SUGGEST ISOLATED STRONG WINDS OF 60-70 MPH WITH LARGE HAIL
TO ONE QUARTER INCH WITH SFC TEMPS TO NEAR 90 DEGREES WITH
CONVECTIVE INITIATION. HEAVY RAINS ALSO POSSIBLE DUE TO HIGH PW/S
NEAR TO ABOVE 2 INCHES. HIGHS SATURDAY COULD VARY BY 10 DEGREES OR
MORE DUE TO CLOUDS AND TIMING OF FRONT WITH NEAR 80 FAR NW TO NEAR 90
SOUTH SECTIONS.

SATURDAY NIGHT INTO MONDAY AM...MADE MINOR CHANGES.  TEMPS TO BE A
FEW DEGREES BELOW NORMAL.  STILL SUGGESTION OF MORNING LOWS OF 57-59
DEGREES POSSIBLE ALONG AND NORTH OF HIGHWAY 30 IF SKIES ARE CLEAR AND
WINDS LIGHT. SOME WEAK SHRA AND ISOLATED TSRA MAY ARRIVE EARLY MONDAY
AM BASED ON WEAK WAVE OVER SOUTH PLAINS.

MONDAY...POOR CONFIDENCE IN WEAK WAVE TO SLIDE ALONG OLD FRONT AND
HAVE ADDED LOW POPS FOR LATER SHIFTS TO REASSESS.  THIS SHOULD BE
CONFIRMED NEXT 12-24 HOURS.  HIGHS MONDAY WOULD BE IMPACTED BY
AMOUNTS OF CLOUDS AND PRECIPITATION.  RISK IS FOR COOLER HIGHS THEN
IN THIS FORECAST.

TUESDAY AND THURSDAY...LOW CHANCE POPS...RETURN TO ABOVE NORMAL TEMPS
AND HUMID.  ANALYSIS OF LOW LEVEL THERMAL FIELDS SUGGESTS NEAR HEAT
ADVISORY CRITERIA REMAINS POSSIBLE IF NOT PROBABLE AS NEXT FRONT
APPROACHES.     ..NICHOLS..

&&

.AVIATION...
A VFR LATE AFTERNOON-EARLY EVENING WITH GUSTY SSW SFC WINDS TO
23KTS...WILL DETERIORATE AROUND THE CID AND DBQ TERMINALS BY
DEVELOPING THUNDERSTORMS FROM 22Z ON THROUGH 03Z. GUSTY SFC WINDS
BY THE STORMS MAY REACH AT LEAST 50 KTS AND BE A HIGH TURBULENT
IMPACT...AS WELL AS LOWERING CIGS AND SHARPLY REDUCED VSBYS BY HEAVY
RAIN TO UNDER A MILE POSSIBLY. THIS ACTIVITY MAY REACH THE MLI
TERMINAL BY AROUND 03Z-05Z. OTHERWISE HIGH AMBIENT MOISTURE LEVELS
MAY PRODUCE 3-5SM FOG/HAZE WELL INTO THE EVENING AT BRL AND MLI
BEFORE THE STORMS ARRIVE. THE BRL TERMINAL HAS THE BEST CHC OF
STAYING STORM-FREE OVERNIGHT.    ..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR BENTON-
     BUCHANAN-DELAWARE-DUBUQUE-JACKSON-JONES-LINN.

     HEAT ADVISORY UNTIL 7 PM CDT FRIDAY FOR CEDAR-DES MOINES-HENRY
     IA-IOWA-JEFFERSON-JOHNSON-KEOKUK-LEE-LOUISA-MUSCATINE-SCOTT-
     VAN BUREN-WASHINGTON.

IL...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR CARROLL-JO DAVIESS-
     STEPHENSON.

     HEAT ADVISORY UNTIL 7 PM CDT FRIDAY FOR BUREAU-HANCOCK-
     HENDERSON-HENRY IL-MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-WARREN.

MO...HEAT ADVISORY UNTIL 7 PM CDT FRIDAY FOR CLARK-SCOTLAND.

&&

12/NICHOLS
Hazardous weather outlook, Jul 22, 5:00 AM CDT, 15 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT THU JUL 22 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-231000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CDT THU JUL 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT THIS AFTERNOON AND EVENING FOR
AREAS ALONG AND SOUTH OF A LINE FROM SIGOURNEY TO ALEDO.

THUNDERSTORMS WILL AGAIN BE SEEN ACROSS THE AREA TODAY AND TONIGHT.

THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS
ACROSS THE ENTIRE AREA. ALTHOUGH SOMEWHAT UNCERTAIN...DAMAGING
WINDS AND LARGE HAIL ARE POSSIBLE. THE MOST LIKELY TIME PERIOD
WOULD BE MID AFTERNOON THROUGH SUNRISE FRIDAY.

SOME AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DANGEROUS HEAT WILL CONTINUE THROUGH FRIDAY AS TEMPERATURES CLIMB
INTO THE 90S AND HEAT INDICES APPROACH 105 DEGREES. DUE TO HIGH
HUMIDITY...HEAT INDICES FRIDAY NIGHT WILL REMAIN IN THE 75 TO 80
DEGREE RANGE...OFFERING LITTLE RELIEF FROM THE OPPRESSIVE AND
DANGEROUS HEAT.

FRIDAY AND FRIDAY NIGHT...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS...MAINLY NORTH OF INTERSTATE 80. ABUNDANT HEAT AND
INSTABILITY IN THE ATMOSPHERE SUGGEST THAT THE PRIMARY THREAT WILL
BE HEAVY RAIN AND DAMAGING WIND.

A COLD FRONT WILL MOVE THROUGH THE AREA SATURDAY...PROVIDING SOME
RELIEF FROM THE WARM TEMPERATURES BUT ALSO TRIGGERING ANOTHER ROUND
OF THUNDERSTORMS. THERE IS A SLIGHT RISK THAT THESE STORMS ON
SATURDAY WILL REACH SEVERE LEVELS...WITH THE PRIMARY THREAT BEING
DAMAGING WINDS AND LARGE HAIL.

LOOKING FURTHER AHEAD...THE NEXT CHANCE FOR THUNDERSTORMS WILL BE
NEXT TUESDAY NIGHT INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 8:23 PM CDTTornado WarningDVNDubuque52 min
Jul 22, 8:47 PM CDTSevere Thunderstorm WarningDVNDubuque, Jackson43 min
Jul 22, 9:42 PM CDTFlash Flood WarningDVNDubuque8 hr
Jul 22, 10:52 PM CDTFlash Flood WarningDVNJackson13 hr
Jul 23, 3:52 AM CDTAreal Flood WarningDVNBuchanan, Delaware9 hr
Jul 23, 4:25 AM CDTRiver Flood WarningDVNDelaware, Jones65 hr
Jul 23, 5:46 AM CDTFlash Flood WarningDVNDubuque6 hr
Jul 23, 10:32 AM CDTRiver Flood WarningDVNJackson4 days
Jul 23, 10:32 AM CDTRiver Flood WarningDVNBuchanan, Linn3 days
Jul 23, 10:32 AM CDTRiver Flood WarningDVNJones, Linn7 days
Jul 23, 10:32 AM CDTRiver Flood WarningDVNClinton, Scott12 days
Jul 23, 11:09 AM CDTRiver Flood WarningDVNDubuque, Jackson11 hr
Jul 23, 11:09 AM CDTRiver Flood WarningDVNDubuque, Jackson11 hr
Jul 23, 11:47 AM CDTAreal Flood WarningDVNDubuque, Jackson15 hr
Jul 23, 12:51 PM CDTAreal Flood WarningDVNDelaware6 hr
Jul 23, 3:09 PM CDTSpecial Weather StatementDVNLouisa, Muscatine66 min
Jul 23, 3:27 PM CDTSevere Thunderstorm WarningDVNLouisa, Muscatine, Scott48 min
Jul 23, 4:11 PM CDTSevere Thunderstorm WarningDVNScott52 min
Jul 23, 11:09 AM CDTRiver Flood WarningDVNStephenson9 days
Jul 23, 11:09 AM CDTRiver Flood WarningDVNHenry, Rock Island, Whiteside19 days
Jul 23, 4:37 PM CDTSevere Thunderstorm WarningDVNBureau, Putnam38 min

Nearby

Flash Flood Warnings in Iowa, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.